Maine, 2011

Hail and Damaging Winds in Maine, September 4, 2011

September 4, 2011 · NWS GYX · 7 events in 3 counties and zones

A warm front pushed northward through the region early on the 4th bringing warm and humid air into much of the region. An upper trough approaching from the west provided dynamic forcing and increasing wind shear during the afternoon in northwest portions of Maine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A warm front pushed northward through the region early on the 4th bringing warm and humid air into much of the region. An upper trough approaching from the west provided dynamic forcing and increasing wind shear during the afternoon in northwest portions of Maine. Several severe thunderstorms developed during the afternoon with damaging winds the main feature, although some hail was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 4, 12:14 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 4, 12:14 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
114 PM EDT SUN SEP 4 2011

.SYNOPSIS...
WARM AND HUMID AIR WILL REMAIN IN PLACE OVER MUCH OF THE AREA
TODAY. RAIN CHANCES WILL BE LIMITED TO FAR NORTHERN AND WESTERN
AREAS THIS AFTERNOON. A VERY SLOW MOVING COLD FRONT WILL APPROACH
THE AREA ON MONDAY WITH A SERIES OF LOW PRESSURE SYSTEMS TRACKING
ALONG IT. THE WARM AND HUMID AIR WILL BE LIFTED ALONG THE FRONT
PRODUCING MORE WIDESPREAD RAINFALL ESPECIALLY OVER THE MOUNTAINS
ON MONDAY...AND SPREADING ACROSS MUCH OF THE REGION MONDAY NIGHT
AND TUESDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT THROUGH
THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
HAVE UPDATED TO ISSUE A SEVERE TSTMS WATCH FOR ALL BUT SRN NH AND
ALONG THE MAINE COAST. LINE OF TSTMS APPROACHING THE CT RIVER
VALLEY AT THIS TIME. WFO BTV HAS ISSUED AND VERIFIED SVR TSTM
WARNINGS. AXIS OF UNSTABLE AIR TO OUR W AND INTO OUR FCST AREA
AHEAD OF SLOW MOVING COLD FNT. VERY HIGH SFC TD'S...SFC HEATING
ONCE MORNING F BURNED OFF...AXIS OF HIGH H8 THETA-E VALUES OVER
THE NE. CAPE VALUES AND LI'S SHOW LOTS OF INSTABILITY AND SHEAR IS
FAIRLY IMPRESSIVE AS INDICATED BY UPR LVL WIND FIELD H9 TO H7.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
RAIN AND THUNDERSTORM CHANCES CONTINUE INTO THE EVENING AND
OVERNIGHT HOURS TONIGHT ACROSS NORTHERN AREAS AS REMAINS OF
AFTERNOON CONVECTION MAY LINGER THROUGH THE NIGHT WITH CONTINUED
SUPPORT FROM SLOW MOVING UPPER TROUGH. COULD SEE A CHANCE OF FOG
THROUGH SOUTHERN AND COASTAL AREAS WITH AN ONSHORE FLOW AND
RELATIVELY CLEAR SKIES AND VERY HIGH DEWPOINTS. HOWEVER...THE
THREAT OF THIS WILL BE HIGHLY CONDITIONAL ON CLOUD COVER FORECASTS
AND WAS NOT INCLUDED IN THE FORECAST PRODUCTS YET.

ON MONDAY...ANOTHER WAVE OF LOW PRESSURE MOVES ALONG THE SLOW
MOVING FRONTAL BOUNDARY. WITH EACH SUCCESSIVE ROUND OF LOW
PRESSURE...THE ENTIRE FRONTAL SYSTEM EDGES SLOWLY EASTWARD. AS
SUCH...THE THREAT FOR MORE RAIN AND A FEW THUNDERSTORMS WILL MOVE
A LITTLE FURTHER EAST AND HAVE A GREATER POTENTIAL FOR AFFECTING
OUR AREA. STILL THE GREATEST THREAT WILL BE OVER NEW HAMPSHIRE AND
NORTHWEST MAINE...CLOSER TO THE FRONT AND BETTER DYNAMICS. AT THIS
POINT THE FRONTAL SYSTEM IS BECOMING BETTER ORGANIZED...WITH A
CLEARLY DEFINED WARM SECTOR OVER MUCH OF NEW ENGLAND TO THE SOUTH
AND EAST OF THE FRONTAL BOUNDARY. ALL THIS RICH MOISTURE WILL BE
LIFTED ALONG AND TO THE NORTH OF THE FRONT...BRINGING A HEAVY RAIN
POTENTIAL TO THE MOUNTAINS OF NEW HAMPSHIRE AND NORTHWEST MAINE.
THESE AREAS ARE THE SAME AREAS MOST AFFECTED BY FLOODING LAST
WEEKEND FROM IRENE. THEREFORE HAVE DECIDED TO ISSUE A FLOOD WATCH
BEGINNING ON MONDAY TO COVER THE THREAT FOR RENEWED FLOODING FROM
HEAVY RAINFALL. MORE WIDESPREAD CLOUD COVER WILL KEEP TEMPERATURES
A LITTLE COOLER...WITH MOST LOCATIONS IN THE 70S ON MONDAY BUT
REMAINING VERY HUMID.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
500 MB TROUGH OVER NORTHEASTERN UNITED STATES STILL ON TRACK TO
CROSS THE REGION MONDAY NIGHT INTO TUESDAY...ALTHOUGH LOOKS LIKE
IT MAY WANT TO PICK UP SPEED AT THIS POINT. THE 00Z NAM HAS
INTRODUCED THE IDEA OF SOME KICKER ENERGY TO HELP CLOSE IT OFF AND
LIFT IT OUT TO OUR NORTHEAST TUESDAY NIGHT. THE GFS DOES NOT CLOSE
IT OFF...BUT COMES CLOSE...TO SIMILAR EFFECT. SURFACE FRONT LOOKS
TO BE IN NORTH AND WEST ZONES BY MONDAY EVENING...BUT...WITH WAVE
TRACKING NORTHEAST ALONG IT...IT MAY END UP WOBBLING BACK AND FORTH
A BIT OVERNIGHT. WILL STILL SEE A PERIOD OF HEAVY RAINFALL DURING
MONDAY NIGHT INTO TUESDAY...AND WILL HAVE FLOOD WATCH EXTEND INTO
TUESDAY MORNING FOR MOUNTAINS AND FOOTHILLS AS BASIN AVERAGE QPF ON
THE ORDER OF 1-2 INCHES ARE FORECAST...WITH LOCALLY HIGHER AMOUNTS
DUE TO CONVECTION. COASTAL AREAS SHOULD BE ABLE TO HANDLE THIS
PRECIPITATION...BUT THE MOUNTAINS COULD SEE ADDITIONAL PROBLEMS. SEE
HYDRO SECTION OF THIS DISCUSSION FOR MORE DETAILS.

HIGH PRESSURE BUILDS IN BEHIND THIS SYSTEM TUESDAY NIGHT INTO
THURSDAY...WHICH SUGGESTS MAINLY FAIR AND SEASONABLE WEATHER IN
THIS TIME FRAME. HOWEVER...CONFIDENCE IS NOT HIGH AS WE GET LATER
INTO THE WEEK AND WATCH BOTH KATIA TO OUR SOUTH AND REMNANTS OF
TROPICAL SYSTEM LEE TO OUR SW. AT THIS POINT...MODEL CONSENSUS
SEEMS TO KEEP BOTH THESE SYSTEMS AT BAY...SO AS TO HAVE ONLY MINOR
EFFECTS ON THE CWA...BUT WILL NEED TO KEEP WATCH ON THE MODEL
TRENDS FOR LATE NEXT WEEK.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
SHORT TERM /THROUGH MONDAY/...VFR THIS AFTERNOON INTO THIS EVENING
EXCEPT FOR STRONG TO SVR TSTMS MOVING THRU. A SVR TSTM WATCH HAS
BEEN ISSUED BUT COVERS AREAS N OF THE TAF SITES...EXCEPT FOR AUG.
AREAS OF F FORM OVERNIGHT ALONG WITH SOME SHRA ARRIVING LATE OVER
MORE WRN AREAS. MORE WIDESPREAD SHRA MOVE IN FOR MONDAY WITH LOW
CIG AND VSBY.

LONG TERM...
MVFR TO IFR IN RAIN AND FOG MONDAY NIGHT INTO TUESDAY MORNING.
THEN...VFR THRU THURSDAY.

&&

.MARINE...
SHORT TERM /TODAY THROUGH MONDAY/...HAVE UPDATED TO INPUT LATEST
OBSERVED DATA. NO REAL CHANGES OTHER THAN TO ADD PATCHY F TNGT.

PREVIOUS DISCUSSION...HIGH PRESSURE OVER THE NORTH ATLANTIC AND A
SLOW MOVING TROUGH OF LOW PRESSURE OVER THE NORTHEAST WILL KEEP A
SOUTHERLY FLOW OVER THE WATERS FOR THE NEXT FEW DAYS. AS THE
TROUGH GRADUALLY APPROACHES...WIND SPEEDS GRADUALLY INCREASE OVER
THE WATERS. WITH THE SOUTHERLY FETCH...MAY SEE WAVE HEIGHTS OF 4
TO 7 FT DEVELOPING BY MONDAY.

LONG TERM...
SWELL FROM KATIA WILL BEGIN TO BRING SEAS UP TO AROUND 7 OR 8 FT
BY MIDWEEK.

&&

.HYDROLOGY...
HAVE ISSUED FLOOD WATCH MONDAY THRU TUESDAY MORNING FOR THE
MOUNTAINS/FOOTHILLS REGION OF NEW HAMPSHIRE AND WESTERN MAINE AS
SLOW MOVING COLD FRONT TRACKS INTO THE CWA...AND WAVES OF LOW
PRESSURE RIDE UP ALONG IT. AT ISSUE IS HEAVY RAIN DEVELOPING...
WITH POTENTIAL BACK-BUILDING STORMS AHEAD OF THE FRONT DURING
THE DAY ON MONDAY. THE HEAVY RAIN THREAT WILL CONTINUE OVERNIGHT
MONDAY INTO TUESDAY MORNING. THE COASTAL PLAIN SHOULD BE ABLE TO
HANDLE THE 1-3 INCH BASIN AVERAGE RAIN EXPECTED...BUT LOCALLY
HIGHER AMOUNTS ARE POSSIBLE. BIG CONCERN IS THOSE AREAS WHERE
FLASH FLOODING FROM IRENE CAUSED SIGNIFICANT DAMAGE. THIS AREA IS
STILL WET AND CHANNELS HAVE BEEN ALTERED AND WEAKENED...WHICH WILL
LOWER THE THRESHOLD FOR FLOODING AND FLOOD DAMAGE.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM MONDAY MORNING THROUGH TUESDAY MORNING FOR
     MEZ007>009-012.
NH...FLOOD WATCH FROM MONDAY MORNING THROUGH TUESDAY MORNING FOR
     NHZ001>006.
MARINE...NONE.

&&
Hazardous weather outlook, Sep 4, 12:28 PM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
128 PM EDT SUN SEP 4 2011

MEZ007>009-012-NHZ001>006-051730-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-
128 PM EDT SUN SEP 4 2011

...SEVERE THUNDERSTORM WATCH 834 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ013-014-020-021-051730-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN-KENNEBEC-
128 PM EDT SUN SEP 4 2011

...SEVERE THUNDERSTORM WATCH 834 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PERIOD OF HEAVY RAIN IS EXPECTED MONDAY NIGHT INTO TUESDAY
MORNING. ONE TO TWO INCHES OF RAIN IS POSSIBLE...AND COULD LEAD
SOME LOCALIZED URBAN AND SMALL STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ019-051730-
INTERIOR CUMBERLAND-
128 PM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY
THIS EVENING WITH HEAVY RAIN...GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PERIOD OF HEAVY RAIN IS EXPECTED MONDAY NIGHT INTO TUESDAY
MORNING. ONE TO TWO INCHES OF RAIN IS POSSIBLE...AND COULD LEAD
SOME LOCALIZED URBAN AND SMALL STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ018-022>028-NHZ007>010-013-014-051730-
INTERIOR YORK-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
128 PM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY
THIS EVENING WITH HEAVY RAIN...GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A PERIOD OF HEAVY RAIN IS EXPECTED MONDAY NIGHT INTO TUESDAY
MORNING. ONE TO TWO INCHES OF RAIN IS POSSIBLE...AND COULD LEAD
SOME LOCALIZED URBAN AND SMALL STREAM FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ150>154-051730-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
128 PM EDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 4, 11:24 AM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1224 PM EDT SUN SEP 4 2011

NHZ001>003-041745-
NORTHERN COOS-NORTHERN GRAFTON-SOUTHERN COOS-
1224 PM EDT SUN SEP 4 2011

...STRONG THUNDERSTORMS WILL REACH WESTERN COOS AND NORTHERN
GRAFTON COUNTY AROUND 100 PM EDT...

AT 1222 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
33 MILES NORTHWEST OF GILMAN TO 22 MILES WEST OF HAVERHILL...OR ALONG
A LINE EXTENDING FROM 18 MILES SOUTH OF NEWPORT TO 12 MILES SOUTH OF
BARRE...MOVING EAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS
WILL AFFECT AREAS IN AND AROUND HAVERHILL...WOODSVILLE...BATH...
LISBON...LANDAFF CENTER...BENTON...LITTLETON...SUGAR HILL...LOST
RIVER AND DALTON THROUGH 145 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

BRIEF HEAVY RAINS WILL PRODUCE PONDING OF WATER AND LOCALIZED
DRAINAGE FLOODING.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 4409 7205 4428 7207 4434 7198 4436 7182
      4441 7179 4443 7169 4447 7165 4450 7159
      4454 7158 4456 7161 4459 7154 4475 7164
      4481 7158 4483 7143 4401 7161 4398 7212

ES
Special weather statement, Sep 4, 12:19 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
119 PM EDT SUN SEP 4 2011

MEZ007>009-NHZ001-002-041815-
CENTRAL SOMERSET-NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN
OXFORD-SOUTHERN COOS-
119 PM EDT SUN SEP 4 2011

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY...OXFORD
COUNTY...COOS COUNTY AND FRANKLIN COUNTY THROUGH 215 PM EDT...

AT 119 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 17
MILES WEST OF PITTSTON FARM TO 5 MILES WEST OF NORTH STRATFORD...OR
ALONG A LINE EXTENDING FROM 21 MILES NORTH OF JACKMAN TO 14 MILES
SOUTHWEST OF COLEBROOK...MOVING EAST AT 40 MPH. THESE STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LAKE FRANCIS STATE
PARK...COLEBROOK...NORTH
STRATFORD...CLARKSVILLE...STRATFORD...COLEMAN   STATE PARK...COBURN
GORE...DIXVILLE NOTCH...DIXVILLE NOTCH STATE PARK AND PITTSTON FARM
THROUGH 215 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4586 6965 4586 6970 4576 6971 4574 6979
      4568 6975 4471 7074 4462 7156 4476 7164
      4526 7119 4535 7099 4524 7086 4542 7083
      4539 7065 4551 7074 4568 7056 4574 7040
      4580 7043 4588 7029 4596 7027 4599 6969

MLE
Special weather statement, Sep 4, 12:41 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
141 PM EDT SUN SEP 4 2011

NHZ007-008-041845-
MERRIMACK-SULLIVAN-
141 PM EDT SUN SEP 4 2011

...STRONG THUNDERSTORMS WILL IMPACT SULLIVAN COUNTY AND MERRIMACK
COUNTY THROUGH 245 PM EDT...

AT 141 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF LANGDON...OR ABOUT OVER
BELLOWS FALLS...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND CHARLESTOWN...LANGDON...ACWORTH...
WEST UNITY...UNITY...LEMPSTER...EAST LEMPSTER...WASHINGTON...GOSHEN
AND PILLSBURY STATE PARK THROUGH 245 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4325 7245 4327 7243 4340 7194 4317 7184
      4316 7190 4320 7193 4318 7202 4314 7203
      4312 7218 4317 7218 4315 7236 4313 7238
      4313 7242 4316 7246

MLE
Local storm report, Sep 4, 1:13 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
213 PM EDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND DMG     N LITTLETON             44.31N  71.77W
09/04/2011                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN... N. LITTLETON... PARTRIDGE LAKE RD

&&

EVENT NUMBER GYX1100446

MC
Local storm report, Sep 4, 1:14 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
214 PM EDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     TSTM WND DMG     N LITTLETON             44.31N  71.77W
09/04/2011                   GRAFTON            NH   LAW ENFORCEMENT

            TREES DOWN... N. LITTLETON... PARTRIDGE LAKE RD

&&

CORRECTED EVENT TIME

EVENT NUMBER GYX1100446

MC
Local storm report, Sep 4, 1:19 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
219 PM EDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             MILAN                   44.57N  71.19W
09/04/2011  E1.00 INCH       COOS               NH   PUBLIC

            TREES DOWN ON WIRES

0200 PM     TSTM WND DMG     MILAN                   44.57N  71.19W
09/04/2011                   COOS               NH   PUBLIC

            TREES DOWN ON WIRES

&&

EVENT NUMBER GYX1100447
EVENT NUMBER GYX1100448

MC

The radar

The Portland,ME radar (KGYX), 112 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Oxford

When
September 4, 1:20 PM EST to 1:24 PM EST
Where
Oxford County, 2.07 mi N of Middledam
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.780, -70.920

A severe thunderstorm snapped off around 20 large trees between Middle and Upper Dam.

Thunderstorm Wind, Oxford

When
September 4, 2:01 PM EST to 2:06 PM EST
Where
Oxford County, 0.49 mi W of Bryon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.720, -70.630

A severe thunderstorm uprooted or snapped off numerous 70 foot tall trees in Byron.

Thunderstorm Wind, Oxford

When
September 4, 2:15 PM EST to 2:19 PM EST
Where
Oxford County, 4.45 mi WNW of Andover
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.660, -70.810

A severe thunderstorm downed trees near Andover.

Thunderstorm Wind, Somerset

When
September 4, 2:15 PM EST to 2:18 PM EST
Where
Somerset County, 0.69 mi N of The Forks
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.340, -69.970

A severe thunderstorm downed trees and wires in West Forks.

Hail, Franklin

When
September 4, 3:12 PM EST to 3:15 PM EST
Where
Franklin County, 2.07 mi N of Fairbanks
Measured
0.88 in hail
Reported by
Public
Coordinates
44.730, -70.150

A thunderstorm produced 0.88 hail near Farmington.

Thunderstorm Wind, Franklin

When
September 4, 3:16 PM EST to 3:20 PM EST
Where
Franklin County, Farmington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.670, -70.150

A severe thunderstorm downed trees and wires in Farmington.

Thunderstorm Wind, Somerset

When
September 4, 3:30 PM EST to 3:33 PM EST
Where
Somerset County, 0.98 mi W of Harmony
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.970, -69.550

A severe thunderstorm downed large branches in Harmony.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347668, 347669, 347670, 347671, 347667, 347672, 347673.